6-Year Old Hallucinates, Tried to Jump Out Window After Taking Roche's Tamiflu
The flu bug rolling across the United States has left thousands in their sick beds and has been linked to approximately 20 deaths. The virus has been difficult to treat and now some reports are saying the popular flu medicine Tamiflu has caused one girl to hallucinate and attempt to leap from a window.
According to news reports, a six-year-old girl in North Texas was provided Tamiflu and had a rare reaction that affected her nervous system. After taking the Roche-made drug to speed up recovery from the flu, the girl attempted to leap out of her second-story bedroom window, a North Texas CBS affiliate reported. The six-year-old’s mother was able to stop her from taking that plunge and took the child to the hospital. There, a doctor informed the girl’s parents of the rare side effect of Tamiflu. Emergency room physician Dr. Glenn Hardesty, with Texas Health Prosper, told CBS that the side effect occurs in less than 1 percent of patients who take the drug.
“Less than 1 percent is what’s listed in the data sheet. I’ve been in practice 20 years, and I haven’t seen that particular complication,” Hardesty told CBS 11 KTTV in an interview.
Tamiflu, which Roche co-developed with Gilead Sciences is designed to lessen the duration and severity of influenza by blocking the virus’ ability to replicate in the body.
In addition to allegedly attempting to jump through the window and having hallucinations, the girl’s family, which remained anonymous, also blamed the medicine for a change in behavior that caused her to attempt to run away from school, CBS added.
Tamiflu’s label does include a warning of neuropsychiatric events. According to its label, the warning says: “Patients with influenza, including those receiving TAMIFLU, particularly pediatric patients, may be at an increased risk of confusion or abnormal behavior early in their illness. Monitor for signs of abnormal behavior.”
Forbes noted that the Texas case is not the first time a patient has had such a reaction. The publication laid out a number of disturbing incidents of the drug having been linked to such behavior, including a 2005 case in Japan that included more than 100 “cases of hallucination, delirium, confusion, and other abnormal behaviors,” as well as the death of 12 children who took the medication. Those reports prompted the U.S. Food and Drug Administration to look into the matter.
“Review of the available information on the safety of Tamiflu in pediatric patients suggests that the increased reports of neuropsychiatric events in Japanese children are most likely related to an increased awareness of influenza-associated encephalopathy, increased access to Tamiflu in that population, and a coincident period of intensive monitoring adverse events. Based on the information available to us, we cannot conclude that there is a causal relationship between Tamiflu and the reported pediatric deaths,” the FDA said following its review, according to the Forbes report.
In its report, the FDA added there is “good evidence that neuropsychiatric events can occur with influenza” with or without taking Tamiflu.